Texas, 2017

Hail in Texas, May 30, 2017

May 30, 2017 · NWS MAF · 1 event in 1 county or zone

There was an upper level trough over Southern California with southeast surface winds across West Texas which brought in a plentiful supply of low-level moisture. Good lift and instability were over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper level trough over Southern California with southeast surface winds across West Texas which brought in a plentiful supply of low-level moisture. Good lift and instability were over the area. These conditions resulted in a storm near the Rio Grande which produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 30, 5:23 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 30, 5:23 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
623 PM CDT Tue May 30 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
SHRA/TSRA are slowly dissipating and are mostly far enough
removed from TAF sites that TSRA can be omitted from fcst. TSRA
will be included, however, starting with PROB30 groups as early as
09Z then TEMPO groups from 15Z-16Z onward. According to NAM
soundings there is not too much concern for MVFR CIGS before 09Z
and thereafter in assocn with TSRA. Most favored window for TSRA
will from 17Z-22Z and considered going with prevailing conditions,
but that timing can be dealt with better in later issuances. Most
concern with TSRA will be potential for heavy rain, low vsby and
small hail.

&&

.PREV DISCUSSION... /issued 234 PM CDT Tue May 30 2017/

DISCUSSION...

An upper level trough is over the Great Lakes area and another upper
trough is over Northern Mexico/Southern California with west to
southwest flow over the CWA. Southeast surface winds are resulting
in a plentiful supply of low-level moisture. Rain and thunderstorms
are developing across southern and western portions of the CWA.
Expect additional development along these same areas later this
afternoon into this evening. A few thunderstorms may become severe
with good CAPE and lift expected over the area. The limiting factor
will be mid-level lapse rates which will only be around 7 degrees
C/km at best and not much shear. Temperatures today will continue to
be below normal with highs mostly in the 80s.

The upper trough out west will gradually move eastward bringing
increasing upper lift over the area tonight into Wednesday. Low-
level moisture will also increase bringing increasing chances of
rain and thunderstorms. The threat of severe thunderstorms will
transition to more of a heavy rain threat tonight into Wednesday.
Pinpointing the area(s) of heaviest precipitation is a challenge
but it generally looks like it will be along and near the Pecos
River. However, areas of locally heavy rain are also possible
elsewhere. Debated on whether to issue a Flash Flood Watch but
decided against it due to the models not being in agreement on the
location of the heaviest precipitation. There will likely be
localized flash flooding tonight through Wednesday. A Flash Flood
Watch may be issued on a future shift if conditions look more
impressive. Expect temperatures to be even cooler on Wednesday
with the increase in moisture and cloud cover. Heavy rain will
continue into Wednesday night across portions of the area then
decrease on Thursday. Temperatures will therefore increase back up
into the 80s for most areas on Thursday with areas of rain and
thunderstorms remaining.

The upper trough will begin to move over the region on Friday with a
weak dryline appearing to develop. This will allow for a chance of
thunderstorms to remain in the forecast for the area and
temperatures will likely continue to warm up from the previous day.
The GFS and ECMWF diverge on precip output on Saturday with the
ECMWF producing way more precip than the GFS. Kept in low POPS
across the CWA for Saturday due to uncertainty. Temperatures on
Saturday are expected to warm up into the 90s. Similar conditions
are expected for Sunday. A general drying trend is expected for the
early part of next week as well as temperatures that are at or above
normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  79  63  83 /  40  70  60  50
Carlsbad                       64  77  61  86 /  60  80  70  30
Dryden                         67  80  66  85 /  90  90  50  50
Fort Stockton                  65  77  62  86 /  90  90  60  40
Guadalupe Pass                 58  71  57  80 /  80  80  60  30
Hobbs                          60  73  59  82 /  50  90  70  40
Marfa                          58  76  56  82 /  90  70  50  50
Midland Intl Airport           65  77  63  84 /  70  90  70  50
Odessa                         65  76  62  84 /  70  90  70  50
Wink                           65  77  63  87 /  70  90  70  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 30, 1:42 PM CST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
242 PM CDT Tue May 30 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
242 PM CDT Tue May 30 2017 /142 PM MDT Tue May 30 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered to numerous thunderstorms are expected through tonight.
Locally heavy rainfall and localized flash flooding will be the
greater concern, although a few storms may become strong, capable of
producing hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Numerous thunderstorms are expected across southeast New Mexico and
much of west Texas Wednesday and Wednesday night. Locally heavy rainfall
and localized flash flooding will be the greater concern, although a
few storms may become strong, capable of producing hail and gusty
winds.

Thunderstorms are possible Thursday through Saturday across west
Texas and much of southeast New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 30, 2:05 PM CST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
305 PM CDT TUE MAY 30 2017

TXZ074-081-302045-
Big Bend Area TX-Davis/Apache Mountains Area TX-
305 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 345 PM CDT...

At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altuda, or 13 miles west of Marathon. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marathon and Altuda.

LAT...LON 3013 10369 3034 10367 3032 10318 3009 10333
TIME...MOT...LOC 2005Z 298DEG 4KT 3024 10346

82
Special weather statement, May 30, 3:06 PM CST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
406 PM CDT TUE MAY 30 2017

TXZ058-075-302130-
Pecos TX-Reeves County and Upper Trans Pecos TX-
406 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND SOUTH
CENTRAL REEVES COUNTIES UNTIL 430 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Verhalen, or 21 miles southeast of Toyah, moving northwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Saragosa, Verhalen and Toyah Lake.

THIS INCLUDES Interstate 10 between mile markers 210 and 228.

LAT...LON 3106 10324 3085 10352 3111 10383 3135 10348
TIME...MOT...LOC 2106Z 141DEG 10KT 3110 10353

82

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brewster

When
May 30, 7:30 PM CST to 7:35 PM CST
Where
Brewster County, Lajitas
Measured
1 in hail
Reported by
Public
Coordinates
29.280, -103.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696354.